Folks, my husband just got back from I/P.
I tried it for awhile.
There is a ton of great stuff here:
Depakene®(Valproic acid) – Immediate release– Syrup: 250 mg/5mL (there is 250 mg in one teaspoonful)– Capsules: 250 mgDepakote®/Depakote® ER (both Divalproex sodium) – both are enteric-coated and slow release; Depakote® ER releases more slowly than Depakote®.– Tablets: 125 mg, 250 mg, 500 mg– Sprinkle capsules: 125 mg– Slow-release tablets: 250 mg, 500 mgDepacon®(Valproate sodium) – Intravenous (IV) formulation– 100 mg/mL
– Syrup: 250 mg/5mL (there is 250 mg in one teaspoonful)– Capsules: 250 mg
– Syrup: 250 mg/5mL (there is 250 mg in one teaspoonful)
– Capsules: 250 mg
– Tablets: 125 mg, 250 mg, 500 mg– Sprinkle capsules: 125 mg– Slow-release tablets: 250 mg, 500 mg
– Tablets: 125 mg, 250 mg, 500 mg
– Sprinkle capsules: 125 mg
– Slow-release tablets: 250 mg, 500 mg
– 100 mg/mL
Note: Even though valproic acid is available in different names, strengths and formulations, all provide the same active medicine. (See below for what you need to know about the different forms)
Valproic acid is a prescription medication that has been proven effective in the treatment of epilepsy, and manic episodes associated with bipolar disorder, also known as manic depression. A manic episode, or mania, is when a person experiences several of the following symptoms at the same time: "high" or irritable mood, very high self esteem, decreased need for sleep, pressure to keep talking, racing thoughts, being easily distracted, frequently involved in activities with a large risk for bad consequences (for example, excessive buying sprees). A depressive episode, or depression, is when a person experiences several of the following symptoms at the same time: "low" or depressed mood (for example, sad, empty, tearful), decreased interest in most or all activities, changes in appetite (usually decreased), changes in sleep (usually poor sleep), loss of energy, feeling worthless/guilty/ hopeless/ helpless, difficulty concentrating, thoughts of death (suicidal thinking).
Bipolar disorder is a brain disorder (mental illness) which exposes people to these mood changes over the course of time. Bipolar disorder affects more than two million Americans each year, but patients with this disorder can lead fulfilling lives when they receive proper treatment. Unfortunately, many of those with this illness don’t receive treatment.
Medication is an essential part of successful treatment for bipolar disorder, and valproic acid is among the most well studied medications approved to treat mania. With the proper dosage, valproic acid can reduce manic symptoms, shorten hospitalizations, help prevent future manic episodes, and make it possible for an individual to live productively in the community.
What is the most important information I should know about valproic acid?
Since bipolar disorder is a long–term illness, duration of treatment with mood stabilizers like valproic acid may also be long-term. It is very important to take valproic acid regularly and exactly as prescribed by your doctor. Not taking valproic acid on a daily basis not only increases your risk for a relapse in your mood symptoms, it may also increase the possibilities of troublesome side effects such as seizures.
There is some evidence to suggest that valproic acid may have advantages for subtypes of bipolar illness-such as rapid cycling and mixed states.
It has been a long time since I was on depakote, however, I weighed 155lbs when I started it. After being on it for 3 months my weight went up to 180lbs. I was working out like crazy. At the time, I did not have pain issues, so I was doing hard aerobics for 2 hours a day and could not lose a pound. Then my pharmacist, who was a friend, told me it was the Depakote. I went off it and did not go on any other meds and this was before they diagnosed me with bipolar. In addition to the weight gain, I lost a lot of my hair, another side effect. I HATE the med and will never take it again. I do not know if it works on everyone like this, but I here more negative then positive about that med. I do hope you dh does well with it and he is the percentage of people it does not have negative effects with.
Please keep me posted on how you dh is doing, and how you are holding up.
Love & Hugs!!!
~ Tina ~
What medication do you take now?